Thursday, October 30, 2014

Tuesday, November 24, 2009 MaryPoppins, Community Member, asks

Q: Has anyone tried Neurontin to help with agitation and nerve pain in alzheimer's?

We recently started my father, who has alzheimer's, on Neurontin to help with nerve pain and to reduce agitation in the evenings. He seems to be experiencing some immediate side effects - drowsiness, dizziness, and disorientation (more than normal).

 

Has anyone had any experience with this drug? If so, what results did you have?

Answer This
Answers (2)
Carol Bradley Bursack, Health Guide
11/25/09 11:26am

Yes - and it made my dad's nerve pain worse. It was a horrible experience for him. I'm not saying it is not a good drug, but I've know three people who have taken it. Two had really bad experiences. The third finds it helps his nerve pain enough to allow him to sleep at night, but he only takes a small portion of the dose or it makes him so dizzy he falls. So he likes the drug, but does not have dementia and is capable of monitoring his own reactions.

 

This may work for your father, but I would be very watchful of the side effects. Maybe a dosage can be found that works. Your doctor should be made aware of all side effects so you can make the ultimate choice - is he better on it or off of it, or is there something else that can help him?

 

There are many people who are helped by the drug, I'm sure, or it wouldn't be used so much. All drugs have side effects, so they need to be watched, as you are doing.

Carol 

 

 

Reply
Deerfield, Community Member
12/ 2/09 9:49am

My mother, who has alzheimer's, has just been prescribed Neurontin to reduce anxiety. I will return to this post when I have something to report.

 

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By MaryPoppins, Community Member— Last Modified: 10/26/11, First Published: 11/24/09